Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 384, NWS Goodland, KS

October 20, 2015Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Oct 20, 2015, 7:19 PM MDT for Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2015, 7:19 PM MDT (01:19 UTC)
Expired
Oct 20, 2015, 8:15 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 5:57 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 20, 5:57 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT TUE OCT 20 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 250 PM MDT TUE OCT 20 2015

A SERIES OF SHORT WAVE TROUGHS WILL BE LIFTING OUT OF THE UPPER
LOW MOVING ACROSS THE EXTREME SOUTHWEST UNITED STATES TONIGHT AND
WEDNESDAY. ALONG WITH THE SHORT WAVE TROUGHS ALOFT...THERE WILL BE
A COLD FRONT MOVING SOUTHWARD ACROSS THE FORECAST AREA BETWEEN
06-12Z TONIGHT. GUSTY NORTH WINDS ARE EXPECTED BEHIND THE FRONT
ALONG WITH EXTENSIVE CLOUD COVER AND SHOWERS DEVELOPING OVERNIGHT
MAINLY ALONG THE FRONTAL BOUNDARY AS IT MOVES SOUTH. SHOWERS WILL
BECOME MORE EXTENSIVE WITH EMBEDDED THUNDERSTORMS DURING THE DAY
ON WEDNESDAY AND BECOMING MORE NUMEROUS WITH GREATER RAINFALL
POTENTIAL LATER WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 240 PM MDT TUE OCT 20 2015

THE UPPER LOW CURRENTLY OVER THE SOUTHWESTERN U.S. WILL BE THE
MAIN WEATHER-MAKER DURING THE EXTENDED PERIOD. NUMERICAL GUIDANCE
CONTINUES TO BE FAIRLY CONSISTENT RUN-TO-RUN AND BETWEEN MODELS.
SEVERAL IMPULSES WILL LIFT NORTHEAST TONIGHT AND WEDNESDAY AHEAD
OF THE MAIN UPPER SYSTEM WHICH WILL AFFECT THE AREA WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. PRECIPITABLE WATER VALUES WILL
GRADUALLY INCREASE FROM THE CURRENT 0.5 TO 0.75 INCHES TO BETWEEN
1.0 TO 1.5 INCHES BY WEDNESDAY NIGHT. THIS FACT...COMBINED WITH A
MULTI-DAY EVENT AND STRONG DYNAMICS WILL RESULT IN WIDESPREAD
PRECIPITATION IN THE FORM OF RAIN AND SHOWERS WITH EMBEDDED
THUNDER. STORM TOTAL RAINFALL IS EXPECTED TO RANGE FROM 1.00-1.75
INCHES ACROSS MOST AREAS. THE BULK OF THE PRECIP WILL MOVE OUT
FRIDAY DURING THE DAY.

LATE IN THE WEEKEND INTO EARLY NEXT WEEK...THE EC AND GFS SHOW
SIGNIFICANT DIFFERENCES IN THE UPPER PATTERN IN BOTH TIMING AND
PLACEMENT OF THE NEXT UPSTREAM SHORT WAVE TROUGH/S/. MONDAY AND
TUESDAY LOOK TO HAVE ADDITIONAL CHANCES FOR SCATTERED PRECIP BUT
AMOUNTS AND LOCATIONS ARE DIFFICULT TO PIN DOWN AT THIS POINT.
TEMPERATURES LOOK TO REMAIN SEASONAL THROUGH THE EXTENDED PERIOD
WITH HIGHS MOSTLY UPPER 50S TO MID 60S AND LOWS IN THE 30S AND
40S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 549 PM MDT TUE OCT 20 2015

LOW CONFIDENCE IN THE FORECAST/TAF THAT WAS JUST ISSUED. MODELS
HAVING A VERY HARD TIME GRASPING THE DETAILS OF WHAT REALITY IS
DOING RIGHT NOW. THE PLACES WHERE THE CONVECTION IS HAPPENING ARE
BEING TOTALLY MISSED BY THE OUTPUT...EVEN THE MESOSCALE/CONVECTIVE
ALLOWING OUTPUT. LARGE SCALE FORCING LOOKS TO INCREASE LATER THIS
EVENING INTO THE OVERNIGHT HOURS. SO PUT IN PREVAILING -SHRA OR A
VICINITY THUNDERSTORM FROM 06Z TO NEAR 12Z DEPENDING ON MY LEVEL
OF CONFIDENCE.

THERE LOOKS TO BE A BREAK IN THE PRECIPITATION UNTIL TOMORROW
AFTERNOON WITH A GRADUAL INCREASE. AGAIN BASED ON MY LEVEL OF
CONFIDENCE FOR EACH SITE I EITHER PUT IN PREVAILING TO VICINITY
BEGINNING NEAR 18Z. IT IS AT THAT TIME I DO HAVE MVFR CONDITIONS
AT KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Oct 20, 4:06 AM MDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
406 AM MDT TUE OCT 20 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211015-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
406 AM MDT TUE OCT 20 2015 /506 AM CDT TUE OCT 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

RAINFALL EXPECTED FROM LATE WEDNESDAY ON INTO LATE THURSDAY COULD
REACH TOTALS RANGING FROM 1 TO 2 INCHES. THESE TOTALS MAY CAUSE
HYDRO ISSUES AND MAY HAVE TO BE MONITORED FOR ANY POTENTIAL
FLOODING FROM THE PROLONGED RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Oct 20, 5:03 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM CDT TUE OCT 20 2015

KSZ029-202345-
GOVE KS-
603 PM CDT TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
645 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF UTICA...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS THUNDERSTORM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GOVE
COUNTY.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 112 AND
113.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3870 10030 3874 10037 3904 10017 3903 10015
      3870 10015
TIME...MOT...LOC 2303Z 215DEG 13KT 3875 10023

BULLER
Special weather statement, Oct 20, 6:14 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT TUE OCT 20 2015

COZ090-210100-
YUMA COUNTY CO-
614 PM MDT TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
700 PM MDT...

AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ECKLEY...OR 11 MILES EAST OF YUMA...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ECKLEY...HEARTSTRONG...CLARKVILLE AND VERNON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 10242 3994 10229 3987 10261 4042 10277
      4044 10268
TIME...MOT...LOC 0014Z 166DEG 19KT 4014 10251

BULLER
Special weather statement, Oct 20, 6:53 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT TUE OCT 20 2015

COZ090-NEZ079-210145-
YUMA COUNTY CO-DUNDY NE-
653 PM MDT TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND WEST
CENTRAL DUNDY COUNTIES UNTIL 745 PM MDT...

AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF WRAY...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRAY AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 235 AND 251.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3994 10229 4010 10242 4026 10206 4008 10195
TIME...MOT...LOC 0053Z 237DEG 8KT 4001 10224

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 6:14 PM MDTSpecial Weather StatementGLDYuma46 min
Oct 20, 6:23 PM MDTSevere Thunderstorm WarningGLDYuma49 min
Oct 20, 6:53 PM MDTSpecial Weather StatementGLDYuma52 min
Oct 20, 7:24 PM MDTFlash Flood WarningGLDYuma4 hr
Oct 20, 8:19 PM MDTSpecial Weather StatementGLDDundy41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.